Alert archive / West Virginia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 47, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 20, 2017, 7:02 PM EDT for Boone County, Kanawha County, West Virginia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2017, 7:02 PM EDT (23:02 UTC)
- Expired
- May 20, 2017, 7:30 PM EDT
- In force
- 28 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Boone County, WV, Kanawha County, WV
The radar
The Charleston,WV radar (KRLX), 36 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -255 J/kg
- Mixed-layer LCL
- 1300 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
233
WUUS51 KRLX 202302
SVRRLX
WVC005-039-202330-
/O.NEW.KRLX.SV.W.0047.170520T2302Z-170520T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
702 PM EDT SAT MAY 20 2017
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
South central Kanawha County in central West Virginia...
Central Boone County in central West Virginia...
* Until 730 PM EDT
* At 701 PM EDT, a severe thunderstorm was located near Van, or 11
miles southeast of Madison, moving north at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Madison, Van, Wharton, Danville, Whitesville, Sylvester, Seth,
Foster, Prenter and Racine.
This includes Route 119 between mile markers 52 and 56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3813 8188 3822 8156 3798 8149 3799 8151
3797 8153 3797 8154 3795 8156 3794 8156
3793 8157 3792 8157 3789 8169
TIME...MOT...LOC 2301Z 160DEG 16KT 3797 8163
HAIL...1.00IN
WIND...60MPH
$$
172 follow-up statements
247
WWUS51 KRLX 202321
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
721 PM EDT SAT MAY 20 2017
WVC005-039-202330-
/O.CON.KRLX.SV.W.0047.000000T0000Z-170520T2330Z/
Kanawha WV-Boone WV-
721 PM EDT SAT MAY 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR SOUTH CENTRAL KANAWHA AND NORTHERN BOONE COUNTIES...
At 721 PM EDT, a severe thunderstorm was located near Van, or 7 miles
east of Madison, moving north at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Madison, Van, Danville, Whitesville, Sylvester, Seth, Foster, Prenter
and Racine.
#
This includes Route 119 between mile markers 52 and 56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3813 8188 3822 8156 3800 8150 3794 8173
TIME...MOT...LOC 2321Z 160DEG 16KT 3805 8167
HAIL...1.00IN
WIND...60MPH
$$
17840
WWUS51 KRLX 202329
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
729 PM EDT SAT MAY 20 2017
WVC005-039-202338-
/O.EXP.KRLX.SV.W.0047.000000T0000Z-170520T2330Z/
Kanawha WV-Boone WV-
729 PM EDT SAT MAY 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL KANAWHA AND
NORTHERN BOONE COUNTIES WILL EXPIRE AT 730 PM EDT...
The severe thunderstorm which prompted the warning has been replacd
with a larger warning. Therefore, this warning will be allowed to
expire.
Remember, a Severe Thunderstorm Warning still remains in effect for
Boone and Kanawha counties.
LAT...LON 3813 8188 3822 8156 3800 8150 3794 8173
TIME...MOT...LOC 2328Z 160DEG 16KT 3804 8166
$$
17What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:16 PM EDT, 3 hours 46 minutes earlier.
Area forecast discussion, May 20, 3:16 PM EDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
316 PM EDT Sat May 20 2017
.SYNOPSIS...
A frontal boundary over the area will drift slowly the north
late this afternoon and evening, triggering showers and
thunderstorms. A stronger cold front crosses from the west
Sunday and Sunday night. High pressure moves in for Monday and
Monday night.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 305 PM Saturday...
Frontal boundary will lift northward this afternoon and evening.
With a moist airmass in place with afternoon heating will fire
convection just about anywhere over the area. With weak flow
aloft these storms will be slow movers. Any one of these storms
could product upwards of an inch or two. With the saturated
ground across the Southern Coalfields, went ahead an issued FFA
for that area.
Cold front to our west will continue to move eastward overnight
and should be on our doorstep by 12z Sunday. Increased pops as
front approaches. Generally went with a blend of guid for temps
through out.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
As of 305 PM Saturday...
Cold front pushes through Sunday night and exits early Monday
morning. Pwats increase with limited sfc CAPE and deep layered
shear. Therefore, expect an environment conducive to flash
flooding and not severe for Sunday. WPC has most of WV under a
Slight risk for excessive rainfall Sunday. A flash flood watch
may be required.
Behind the front, expect a period of cooler and drier air early
Monday into Tuesday.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 305 PM Saturday...
The chances for rain return by midweek with the next frontal
system. Temperatures will return to a more seasonable level
during this period.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 154 PM Saturday...
VFR conditions will prevail through the early afternoon hours.
Heating along with frontal boundary lifting northward through
the region will fire Showers/TSTMs just about any where over the
area this afternoon and into this evening. MVFR/IFR cigs and
vsbys in and near those storms. Quickest development will be
along the WV/VA mountains from EKN-BKW line. SHRA/TSTMs should
die down after sunset. Some fog may develop in those areas where
it rained after midnight. Cold front to our west will continue
to move eastward during the day on Sunday and some convection
with this front could be over the area by midday Sunday.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...
FORECAST CONFIDENCE: Medium
ALTERNATE SCENARIOS: Timing and placement of showers/TSTMs this
afternoon may vary. Also, development and placement of fog may
vary overnight.
EXPERIMENTAL TABLE OF FLIGHT
CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO
AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02
EDT 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22
CRW CONSISTENCY H H H H H H H H H H H M
HTS CONSISTENCY H H H H H H H H H H H M
BKW CONSISTENCY H H H H H H H H H H H L
EKN CONSISTENCY H H H H H H H H H H H M
PKB CONSISTENCY L L H H H H H H H H H M
CKB CONSISTENCY H H H H H H H H H H H M
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H M
HTS CONSISTENCY H H H H H H H H H H H M
BKW CONSISTENCY H H H H H H H H M M M L
EKN CONSISTENCY H H H H H H H H H H M L
PKB CONSISTENCY H H H H H H H H H H H M
CKB CONSISTENCY H H H H H H H H H H H M
AFTER 18Z SUNDAY...
Isolated IFR possible in fog Sunday and Monday nights, and in
showers and thunderstorms Sunday into Monday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch until 10 PM EDT this evening for WVZ005-013-
024>026-033-034-515-516.
OH...None.
KY...Flash Flood Watch until 10 PM EDT this evening for KYZ105.
VA...Flash Flood Watch until 10 PM EDT this evening for VAZ003-004.
&&
SYNOPSIS...JS/JW
NEAR TERM...JS
SHORT TERM...JS/JW
LONG TERM...JS/JW
AVIATION...JSHazardous weather outlook, May 20, 3:27 PM EDT, 3 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 327 PM EDT Sat May 20 2017 WVZ006>011-014>020-027>032-039-040-517>526-211930- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Putnam-Kanawha-Roane- Wirt-Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison- Taylor-Upshur-Barbour-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 327 PM EDT Sat May 20 2017 This Hazardous Weather Outlook is for portions of central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Numerous showers and storms could produce very heavy rainfall on Sunday. The area is under a Slight Risk for Excessive Rainfall. Flash flood watch may be required. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ101>103-OHZ066-067-075-076-083>087-211930- Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-Vinton- Meigs-Gallia-Lawrence OH- 327 PM EDT Sat May 20 2017 This Hazardous Weather Outlook is for portions of northeast Kentucky and southeast Ohio. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A cold front will bring copious rainfall to the area on Sunday. The area is under a marginal risk for excessive rainfall on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ105-VAZ003-004-WVZ005-013-024>026-033-034-515-516-211930- Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln-Mingo-Logan-Boone- McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh- 327 PM EDT Sat May 20 2017 ...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of northeast Kentucky, southwest Virginia, and portions of southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Numerous showers and storms could produce very heavy rainfall on Sunday. The area is under a Slight Risk for Excessive Rainfall. Flash flood watch may be required. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 20, 6:15 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
615 PM EDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HAIL BRADSHAW 37.35N 81.80W
05/20/2017 E0.25 INCH MCDOWELL WV 911 CALL CENTER
PEA SIZE HAIL IN BRADSHAW
&&
EVENT NUMBER RLX1700431
SLLocal storm report, May 20, 6:33 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
633 PM EDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL MEADOW BRIDGE 37.86N 80.86W
05/20/2017 E1.00 INCH FAYETTE WV BROADCAST MEDIA
PUBLIC REPORTED QUARTER SIZE HAIL IN MEADOW BRIDGE WV
&&
EVENT NUMBER RLX1700432
SLLocal storm report, May 20, 6:36 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
636 PM EDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG ASHLAND 38.46N 82.64W
05/20/2017 BOYD KY BROADCAST MEDIA
LARGE BRANCHES ON TOP OF CAR IN ASHLAND
&&
EVENT NUMBER RLX1700433
SLSpecial weather statement, May 20, 6:39 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Charleston WV
639 PM EDT SAT MAY 20 2017
WVZ519>522-202315-
Southeast Nicholas-Southeast Webster-Northwest Webster-Northwest
Nicholas-
639 PM EDT SAT MAY 20 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN NICHOLAS AND
SOUTHWESTERN WEBSTER COUNTIES...
At 639 PM EDT, a strong thunderstorm was located near Richwood,
moving north at 10 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Summersville, Richwood, Camden-On-gauley, Camden On Gauley,
Craigsville, Calvin, Canvas, Muddlety and Nettie.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3823 8037 3826 8043 3826 8044 3808 8071
3810 8082 3839 8089 3841 8036
TIME...MOT...LOC 2239Z 179DEG 8KT 3816 8061
17Special weather statement, May 20, 6:43 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Charleston WV
643 PM EDT SAT MAY 20 2017
WVZ015-026-027-515-517>520-202315-
Southeast Nicholas-Northwest Raleigh-Clay-Boone-Kanawha-Southeast
Fayette-Northwest Nicholas-Northwest Fayette-
643 PM EDT SAT MAY 20 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL NICHOLAS...
SOUTHEASTERN KANAWHA...NORTHWESTERN RALEIGH...SOUTHERN CLAY...CENTRAL
FAYETTE AND CENTRAL BOONE COUNTIES...
At 642 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Wharton to near Burnwell to near Babcock
State Park. Movement was north at 30 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Summersville, Fayetteville, Oak Hill, Montgomery, Chesapeake, Marmet,
Ansted, Belle, Cedar Grove, East Bank, Glasgow, Smithers, Gauley
Bridge, Pratt, Van, Powellton, Glen, Hawks Nest State Park, Burnwell
and Wharton.
This includes West Virginia Turnpike between mile markers 64 and 92.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3785 8176 3820 8175 3842 8125 3842 8067
3810 8082 3810 8088 3808 8089 3805 8084
3801 8086 3800 8135 3783 8174
TIME...MOT...LOC 2242Z 190DEG 27KT 3788 8169 3803 8135 3803 8095
17Local storm report, May 20, 6:45 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
645 PM EDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM TSTM WND DMG CATLETTSBURG 38.40N 82.60W
05/20/2017 BOYD KY EMERGENCY MNGR
TREE FELL CAUSING A TELEPHONE POLE TO SNAP. TIME
ESTIMATED FROM RADAR
&&
EVENT NUMBER RLX1700434
SLThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 8:22 PM EDT | Special Weather Statement | RLX | Cabell, Lincoln, Mason, Putnam, Roane | 53 min |
| May 19, 9:05 PM EDT | Special Weather Statement | RLX | Kanawha | 55 min |
| May 19, 9:29 PM EDT | Special Weather Statement | RLX | Boone, Lincoln | 61 min |
| May 19, 9:53 PM EDT | Special Weather Statement | RLX | Clay, Fayette, Nicholas | 67 min |
| May 19, 11:25 PM EDT | Special Weather Statement | RLX | Mingo | 65 min |
| May 20, 2:06 PM EDT | Special Weather Statement | RLX | Pocahontas | 39 min |
| May 20, 2:56 PM EDT | Flash Flood Watch | RLX | Boone, Lincoln, Logan, McDowell, Mingo, Raleigh and 2 more | 31 hr |
| May 20, 3:19 PM EDT | Flash Flood Warning | RLX | Pocahontas | 3 hr |
| May 20, 3:32 PM EDT | Severe Thunderstorm Warning | RLX | Wayne | 28 min |
| May 20, 5:00 PM EDT | Special Weather Statement | RLX | Cabell | 30 min |
| May 20, 5:11 PM EDT | Special Weather Statement | RLX | McDowell, Wyoming | 34 min |
| May 20, 5:22 PM EDT | Flash Flood Warning | RLX | Cabell | 3 hr |
| May 20, 5:28 PM EDT | Severe Thunderstorm Warning | RLX | McDowell, Mingo, Wyoming | 32 min |
| May 20, 6:39 PM EDT | Special Weather Statement | RLX | Nicholas | 36 min |
| May 20, 6:43 PM EDT | Special Weather Statement | RLX | Boone, Fayette, Nicholas | 32 min |
| May 20, 7:14 PM EDT | Special Weather Statement | RLX | Fayette | 31 min |
| May 20, 7:17 PM EDT | Special Weather Statement | RLX | Lincoln | 28 min |
| May 20, 7:23 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Fayette, Kanawha, Lincoln, Logan, Nicholas and 1 more | 52 min |
| May 20, 7:30 PM EDT | Special Weather Statement | RLX | Pocahontas | 45 min |
| May 20, 7:31 PM EDT | Special Weather Statement | RLX | Randolph | 44 min |
| May 20, 7:59 PM EDT | Special Weather Statement | RLX | Braxton | 46 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.